Carbamazepine is an anti-convulsant that decreases nerve impulse transmission. Hence, it is used for the management of partial, tonic-clonic, mixed seizures. It is also used for the management of certain types of nerve pains like trigeminal neuralgia and glossopharyngeal neuralgia.
Nifedipine is a Dihydropyridine belonging to the Calcium Channel Blockers class of drugs, used for the management of hypertension and angina. It works by relaxing smooth muscles of your heart and blood vessels.
The concomitant use of Carbamazepine and Nifedipine can pose a serious drug interaction that requires close monitoring. This is because Carbamazepine will decrease the plasma level and effect of Nifedipine by increasing the hepatic enzyme CYP3A4 metabolism. Hence, Nifedipine is metabolized faster due to enzyme induction caused by Carbamazepine, which would lead to uncontrolled hypertension.
This applies when both drugs are taken orally.
Therefore, if a patient is to take both (as in the possible case of an hypertensive and epileptic co-morbidity), the drug of choice should be changed, or proper monitoring should be ensured.
GenRx application for inventory management in a pharmacy store or hospital, can detect such wrong drug combinations and make necessary alerts.
Contact Us Now! for a FREE demo or Place your Order Now at an incredibly affordable price.
Posted by ibukun
Good one Pharm. How about giving a considerable time interval btwn administration of both? I think DT should do?
Posted by T-Ralph
I don't think increasing the interval between administration of both drugs would solve the interaction in this case, as it is related to enzyme induction.
Unless one can accurately calculate the half-life of the enzyme-inducing drug and the induced metabolic enzymes, then give a spacing accordingly. Which, in my opinion, would defeat its purpose, as Carbamazepine (in this case) is a CR (control release) drug or b.d (twice daily) drug, which would last in the system for a day, most likely.
In summary, I don't think spacing is a solution.
Like the article mentioned, switch to an alternative, or, monitor the patient closely.
Posted by Leke
What in the case where the patient is pregnant and(commonly accepted clinically) Carbamazepin is a safe anti epileptic drug for a pregnant woman and also Nifedipine being a class C category of drug for pregnant women, having weighed the potential risk and benefit was found to be the best suitable antihypertensive drug for the patient, why not moderately increase the dose of the Nifedipine to make up for the increased metabolism by Carbamazepine WITH CLOSE MONITORING OF BP. What do you think about that?
Posted by T-Ralph
I agree with you. If the systemic level (plasma drug concentration-time curve - AUC) of Nifedipine in the patient can be properly characterized. Hence, the enzyme induction level (by Carbamazepine) and the increased metabolism of Nifedipine can be adequately determined. Therefore, slightly increasing the dose of Nifedipine to adequately compensate for the increased metabolic rate would be a good option.
And of course, with close monitoring.